Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

On celexa paxil resperdol seroquil and klonapin. Known that don't mix paxil and celexa. Suggest?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4156 Questions
Hi, thanks! When my 20 yr old son got sober 2 months ago his dr put him on celexa paxil resperdol seroquil and klonapin. I've heard from his physician that they normally don't mix paxil and celexa. whats your opinion? Thats probably the first question. Lots of concerns

yi fir st time my son diagnosed bipolar was after he took 120 xanax in 3 days,his dad is bipolar but Im concerned when my son got sober he was fearing episodes and was imediately put on 5 meds. Im concerned that the meds caused some psychotic episodes. Even after seeing his dr from the advice of his counselor he went back in hospital. This is very confusing and he's still not stable to work after 2 months. Should that concern me?Also 200 seroquil.

They uped the respridol in hospital. Meds on now:
Risperdal 2mg 2x day
serquel 200mg at bedtime
celexa 40mg
paxil 20mg
klonopin 1mg 4xday
Posted Sun, 13 Oct 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 1 hour later
Brief Answer:

Detailed Answer:
Welcome to Health Care Magic

I have read your questions and I can understand your sons problem. He is a known case of Bipolar Affective Disorder and also have history of use of a lot of street drugs. He is currently taking Resperidone 4 mg, Qutiapine 200 mg, Citalopram 40 mg, Paroxetine 20 mg and Clonazepam 4 mg per day. He is on these medicines and is not stable to work for about 2 months.

Now coming to your questions-

- Celexa is citalopram and Paxil is paroxetine. Both these drugs are SSRI drugs and it is not advisable to use these drugs simultaneously. As per guidelines two drugs of SSRI group should not be used together. Also in bipolar disorder these drugs may further deteriorate mania and even result in disease progression. I would advise you to discuss with his psychiatrist for any change in medicines.

- He is taking Qutiapine, Resperidone, Paroxetine and all these drugs cause sedation and this is causing problems in work. Qutiapine and Resperidone both are second generation anti-psychotics. Although these drugs can be used together but in most of cases the drugs are not prescribed simultaneously.

- Now I would advise you to take opinion about his medicines again. He has been given the drugs which are causing sedation in him and this is the reason of inability to work. He is on these medicines for about 2 months with no response so there is need to reevaluation and to add some other drugs. He is currently not taking any mood stabilizer even he has been diagnosed with Bipolar Disorder. Addition of Lithium Carbonate, Sodium Valproate or Lamotrigine can control his mood swings and will not cause much sedation.

Please visit his psychiatrist again for re-evaluation.

Thanks, if you have more questions you can ask again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor